Winter Storm, Crawford
- When
- February 5, 12:00 AM EST to 11:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low spread across western Pennsylvania on the 4th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low spread across western Pennsylvania on the 4th. Eventually enough cold air worked in behind the low to change the rain over to snow in Erie and Crawford Counties. This occurred around midnight on the 5th. The snow became lake enhanced and picked up in intensity during the morning hours of the 5th. Visibilities at times were near zero with snowfall rates in excess of an inch per hour. Very gusty westerly winds accompanied the snow and caused much blowing and drifting. The snow eventually tapered to flurries during the late evening hours of the 5th. 6 to 12 inches of snow fell on much of Erie and Crawford Counties. A maximum of 12.3 inches was reported at Erie International Airport. Dozens of accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 8:09 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 809 PM EST SAT FEB 4 2006 .SHORT TERM UPDATE (OVERNIGHT)... UPDATING TO TRIM BACK WINTER STORM WARNING TO AN ADVISORY FROM TOLEDO TO FINDLAY...AND SOUTHEASTWARD TO MARION AND MOUNT VERNON. AXIS OF HEAVIEST SNOW IS ROTATING THROUGH EXTREME NORTHERN OHIO AT THE MOMENT...THINK WARNING IS STILL OK FROM SANDUSKY TO MANSFIELD AND POINTS NORTHEAST...BUT DIMINISHING REFLECTIVITY ON RADAR AS WELL AS LIGHT ACCUMULATION REPORTS UPSTREAM MEANS THAT THESE LOCATIONS WILL SEE ONLY 2-4 OR 3-5 INCHES INSTEAD OF CLOSER TO 6 INCHES. MINOR TWEAKS TO TEMPS AND ACCUMULATIONS...UPDATES OUT SHORTLY... && .AVIATION(00Z-24Z)... SFC LOW NR LAKE COUNTY OH BASED ON RADAR CIRCULATION. KCLE NOW ON THE BACK (COLD) SIDE OF THE SYSTEM AND XPC RAIN TO MIX WITH SNOW AT ISSUE TIME...CHANGING TO PREDOMINANT SNOW BY 01Z. RADAR SHOWS EXPANDING 25 TO 30 DBZ FM THE ISLANDS SE THRU KMFD WHICH REPRESENTS A MODERATE TO HEAVY SNOW BAND. THIS WILL ROTATE THRU KCLE SO XPC A PD OF SEVERAL HOURS THIS EVG OF MOD TO HVY SNOW. BROUGHT CHC INTO CAK AROUND 04Z AND YNG 04-06Z. KERI SHOULD BE LAST TO CHG AROUND 08Z. ETA SHOWS PLENTY OF LIFT ACRS THE AREA SUNDAY ESPECIALLY KCLE EAST. WILL CONTINUE SNOW AND IFR CIGS THRU THE MORNING EAST HALF OF THE AREA WITH MVFR CIGS WEST HALF. XPC MVFR CIGS SUNDAY AFTERNOON. SNOW SHOULD TAPER AND ALLOW VSBYS TO IMPROVE TO AT LEAST MVFR MOST PLACES. KCLE AND KERI WL KP LOWER DUE TO LAKE. BEHIND THE SYSTEM WINDS WILL ALSO INCRS. CRNTLY ACRS INDIANA AND POINTS WEST GUSTS ARE ONLY IN THE 20-25KT RANGE BUT AS COLD ADVN INCREASES ACRS THE AREA XPC LOW LVLS TO BECOME MORE UNSTBL AND WE SHOULD START TO MIX DOWN HIGHER WINDS. THIS SHOULD BE MAXIMIZED SUNDAY AS MID LVLS COOL FURTHER AND BUFKIT EVEN SHOW THE PSBLTY OF +40KTS MOMENTUM XFER. WL HOLD MAX GUSTS TO 35 KTS OR SO FOR NOW WHICH IS ABV CRNT GUIDANCE NUMBERS. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... LOW PRESSURE NEAR ZZV WITH 3 HOUR HT FALLS JUST NORTH OF ERIE PA. CURRENT RAIN/SNOW LINE SOMEWHERE BETWEEN SANDUSKY AND LORAIN...TO JUST EAST OF COLUMBUS. FOR TONIGHT WESTERN OHIO SNOW WILL CONTINUE SOME SNOW BANDING PRODUCING SOME MODERATE SNOW...GENERALLY 3-6 INCHES OF SNOW EXPECTED WRN OH TONIGHT. SNOW WILL QUICKLY END THERE IN THE MORNING WITH AN ADDITIONAL INCH OR LESS POSSIBLE. NE OH AND NW PA WILL GRADUALLY TRASNSITION FROM RAIN TO SNOW THIS EVENING...WITH OVERNIGHT SNOWS OF 3-5 IN THE SNOW BELT AND 2-4 ELSEWHERE. SNOW WILL END BY EARLY AFTERNOON EVERYWHERE BUT THE SNOWBELT. WITH 850 TEMPS DROPPING TO -12 TOMORROW LAKE EFFECT SNOWS WILL DEVELOP. PRETTY SHEARED ENVIRONMENT TO BEGIN WITH WITH SFC WIND FROM THE SW AND WINDS ABOVE 925 FROM THE W-NW...BUT BY SUNDAY EVENING A PREDOMINATELY WESTERLY FLOW WILL DEVELOP THAT WILL CONTINUE THROUGH MONDAY. && .LONG TERM (MONDAY THROUGH SATURDAY)... WINTER HAS RETURNED...LONG WAVE TROUGH DEVELOPS ACROSS EASTERN US BY THURSDAY...WITH A SERIES OF SHORT WAVES MOVING THROUGH THE TROUGH. TIMING THE SHORT WAVES IS THE FORECAST PROBLEM TODAY. BASICALLY CHC POPS CONTINUE THURSDAY THROUGH SAT. COLDEST AIR OF THE YEAR WILL REMAIN ENTRENTCHED THROUGH THE END OF THE FORECAST PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...WINTER STORM WARNING AND ADVISORY FOR THE AREA. .PA...WINTER STORM WARNING TONIGHT THROUGH MONDAY. && SHORT TERM...LEINS/DJB LONG TERM...DJB AVIATION...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 619 AM EST SAT FEB 4 2006 OHZ003-006>010-017>020-027>030-036-037-051130- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON- MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING THROUGH TONIGHT. THE RAIN WILL CHANGE TO SNOW THIS MORNING AND THE SNOW BY DAYBREAK SUNDAY COULD RANGE FROM 4 TO 8 INCHES. IT WILL BE WINDY TONIGHT WITH BLOWING AND DRIFTING SNOW CAUSING POOR DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME BLOWING AND DRIFTING SNOW WILL PERSIST ON SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ021>023-031>033-038-047-051130- SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-KNOX- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AS 2 TO 5 INCHES OF SNOW MAY FALL. RAIN TODAY COULD BE UP TO AN INCH AND CAUSE SOME PONDING OF WATER ON ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME BLOWING AND DRIFTING SNOW MAY OCCUR ON SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ011>014-089-PAZ001>003-051130- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING FOR TONIGHT AS 4 TO 6 INCHES OF SNOW COULD FALL ALONG WITH SOME BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER STORM WARNING CONTINUES AS LAKE EFFECT SNOW SHOWERS AND SQUALLS DEVELOP. GUSTY WINDS WILL CONTINUE CAUSING BLOWING AND DRIFTING SNOW. SOME LOCATIONS COULD ACCUMULATE UP TO 2 FEET OF SNOW BY MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEZ142>149-162>169-051130- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 619 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT GALE WARNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE WARNING THROUGH LATE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KIELTYKA
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492369, 5492370, 5492371.